Michigan, 2009

Winter Weather in Michigan, March 8, 2009

March 8, 2009 · NWS MQT · 1 event in 1 county or zone

A low pressure system moving from the Plains into the Lower Great Lakes brought moderate snow to southern Menominee County on the afternoon and evening of the 8th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system moving from the Plains into the Lower Great Lakes brought moderate snow to southern Menominee County on the afternoon and evening of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 8, 2:40 PM CST, 50 minutes earlier.

Area forecast discussion, Mar 8, 2:40 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
440 PM EDT SUN MAR 8 2009

.SYNOPSIS...

WATER VAPOR IMAGERY AND RUC ANALYSIS STILL INDICATE A SPLIT FLOW
ACROSS THE CONUS AND SRN CANADA. IN THE SRN STREAM...AN IMPRESSIVE
SHORTWAVE WAS MOVING THROUGH NRN IL WITH 12Z RAOBS INDICATING 100M
12-HOUR 5H HEIGHT FALLS AHEAD OF THE SHORTWAVE AS IT MOVED NE
THROUGH THE LOWER MIDWEST. KGRB AND KOSH HAVE REPORTED HEAVY SNOW IN
THE PAST HR IN DEFORMATION PCPN BAND FROM THIS SYSTEM. IN THE NRN
STREAM...A STRONG SHORTWAVE WAS DROPPING SSE INTO THE OREGON COAST
WITH 12Z RAOBS INDICATING 12HR 500MB HEIGHT FALLS OF 140M AND A 70
KT 5H JET MAX AT SALEM OREGON ASSOC WITH THIS SYSTEM. THIS SHORTWAVE
WILL BE A SIGNIFICANT PLAYER FOR WEATHER HERE TUE/WED AS ASSOCIATED
ENERGY DROPS INTO THE SRN ROCKIES MON NIGHT AND THEN THE SRN PLAINS
ON TUE AND DEEPENS STRONG STORM SYSTEM THAT IS EXPECTED TO LIFT INTO
THE UPPER LAKES FOR LATE TUE INTO WED.

&&

.SHORT TERM (TONIGHT AND MONDAY)...

BIGGEST CONCERN IN THE SHORT TERM IS THE ADVISORY HEADLINE FOR MNM
COUNTY AND THE NRN EDGE CUT-OFF FOR SNOW FROM SYSTEM MOVING THROUGH
NRN IL ATTM.

VERY DRY AIR OVER UPR MI AS NOTED ON THE KSAW TAMDAR SNDG AND THE
EARLIER KRHI SNDG IS GENERALLY WORKING TO BEAT BACK NORTHERN
PROGRESS OF SNOW NOW MOVING THROUGH NCNTRL/NE WI FROM SYSTEM OVER
NRN IL. CLOUDS LOWERING AT KMNM SHOULD SIGNAL BEGINNING OF SNOW
WITHIN THE NEXT HR. BUT RADAR TRENDS AND THE 18Z RUC 800-600 MB FGEN
FIELDS SUGGEST SRN MNM AND THE SHORELINE AREAS OF DELTA/SCHOOLCRAFT
COUNTIES MAY BE THE ONLY AREAS RECEIVING SNOW LATE THIS AFTERNOON
AND EVENING. GENERALLY THE 18Z RUC QPF SEEMED REASONABLE SO FOLLOWED
CLOSELY TO THIS FOR MY GRIDDED QPF AND SNOW AMTS USING AROUND A 10/1
SNOW/WATE RATIO. ALSO SCALED POPS BACK A BIT MORE TO THE NORTH
EXPECTING A SHARP CUTOFF TO PCPN GIVEN THE VERY DRY AIR IN PLACE.
KEPT LIKELY POPS EARLY THIS EVENING OVER SRN MNM COUNTY WITH
ADVISORY STILL IN PLACE UNTIL 02Z. ADVISORY SNOW AMTS MAY BE
QUESTIONABLE...BUT STILL WOULD EXPECT A FEW INCHES OF WET SNOW TO
OCCUR IN THE VCNTY OF MNM WHICH COULD MAKE FOR SLIPPERY TRAVEL EARLY
THIS EVENING. OTHERWISE...JUST HAVE CHC POPS OVER THE REST OF THE
LAKE MI COUNTIES WITH DRY FCST FROM MQT-DICKINSON COUNTY WESTWARD.
SNOW SHOULD END BY MIDNIGHT OVER THE ERN COUNTIES AS SYSTEM DEPARTS
QUICKLY SE OF AREA AND HIGH PRES BUILDS IN FROM THE WEST.

DRY CONDITIONS WILL PERSIST INTO MON ACROSS THE AREA UNDER INFLUENCE
OF SFC RIDGE AND LARGE SCALE ANTICYCLONIC FLOW.

.LONG TERM (MONDAY NIGHT THROUGH NEXT SUNDAY)...

MAIN FOCUS IS STRONG STORM THAT AFFECTS THE UPR GREAT LAKES TUE AND
WED.

UPPER PATTERN LATE MONDAY FEATURES A SHORTWAVE RIDGE OVR THE UPR
LAKES WHILE SW FLOW ALOFT DEVELOPS OVR THE PLAINS OUT AHEAD OF
TROUGH OVR THE ROCKIES. WINDS BACKING TO THE SOUTH INCREASE MOSTLY
MID LEVEL MOISTURE LATER MONDAY NIGHT...BUT THERE IS ENOUGH MOISTURE
ADVECTION ALONG WITH A WEAK WAVE TO HAVE SOME SMALL POPS IN WRN CWA.
PTYPE WITH THIS INITIAL WAVE WOULD BE SNOW AS ELEVATED WARM LAYER AT
925-850MB MISSES UPR MI TO THE SOUTH.

LOW-LEVEL AND MID-LEVEL WINDS ONLY CONTINUE TO BACK INTO TUE AS MUCH
STRONGER SHORTWAVE TROUGH LIFTS OUT OF THE ROCKIES TOWARD THE UPR
LAKES. SEEMS LIKE BEST CHANCE FOR PCPN ON TUE IS OVR WRN TIER OF CWA
DOWNSTREAM OF HEIGHT FALLS/PVA WITH THE WAVE ITSELF AND IN AREA OF
INCREASING MOISTURE ADVECTION. Q-VECTOR PROGS POINT TO THIS WITH
Q-VECTOR CONVERGENCE INCREASING IN THE WRN CWA ON TUE. FARTHER
EAST...SOUNDINGS INDICATE POTENTIAL FOR DRIZZLE WITH LOW-LEVEL
MOISTURE STUCK BENEATH DRYING ALOFT. PTYPE BECOMES AN ISSUE BY AFTN
DUE INITIALLY TO BLYR TEMPS WARMING INTO THE MIDDLE 30S. KEPT A
MENTION OF RAIN OVR THE CNTRL AND EAST. PTYPE WILL BE CLOSE ON THE
WEST BUT KEPT ONLY SNOW AS SFC/H85 LOW TRACKS JUST TO THEIR EAST.
ALSO...WARM LAYER AT 925MB-850MB LIFTS INTO FAR SW LATE IN THE
AFTN/EARLY EVENING. ALTHOUGH THE SFC TEMPS WHERE THIS WARM LAYER
IMPACTS ARE MAINLY ABOVE FREEZING...COULD BE A TRANSITION ZONE BTWN
THE RAIN AND SNOW WHERE SOME FZRA MAY OCCUR. PUT A SMALL CHANCE IN
THE GRIDS.

00Z-09Z WED IS WHEN THE MOST INTENSE PCPN RATES ARE EXPECTED AS UPR
TROUGH LIFTS ACROSS AND THETA-E ADVECTION IS MAXIMIZED (PWATS AROUND
150 PCT OF NORMAL). KEPT ALL SNOW IN THE FAR WEST BUT MAINTAINED
RAIN/SNOW MIX IN THE EVENING FOR POINTS TO THE EAST OF THE SFC LOW.
WRN AREAS COULD EASILY SEE SNOW RATES 1-2 INCHES PER HOUR TUE
EVENING. AFT 06Z...PCPN WILL TRANSITION TO SNOW AS COLDER AIR POURS
IN WITH SFC LOW LIFTING TOWARD MQT LATE AT NIGHT.

REGARDING THE TRACK OF THE SFC LOW...12Z NAM IS NOW THE ONLY MODEL
DEPICTING TRACK FARTHER WEST (WRN LAKE SUPERIOR). MAJORITY OF MODELS
(00Z/12Z GFS/ECMWF...12Z CANADIAN...AND NAEFS/GEFS ENSEMBLES)
INDICATE A TRACK TO IMT-MQT BY 06Z WED AND OUT OVR ERN LAKE SUPERIOR
AT 12Z WED. OBVIOUSLY THIS COULD CHANGE SINCE THE WAVE IN QUESION IS
JUST SLIDING ONTO THE PACIFIC COAST ATTM. ALTHOUGH SNOW DIMINISHES
LATE TUE NIGHT...NEXT FACTOR OF THE STORM WILL COME INTO PLAY...VERY
STRONG WINDS. TIGHT PRESSURE GRADIENT BTWN THE LOW (985-990MB) AND
BUILDING HIGH INTO THE DAKOTAS ALONG WITH STRONG COLD AIR ADVECTION
(H85 TEMPS FALLING FM -5C AT 06Z OVR WRN UPR MI TO -20C AT 18Z WED)
LEADS TO WRLY WINDS LIKELY GUSTING OVR 50 MPH NEAR LAKE SUPERIOR AND
OVR 40 MPH WELL INLAND. GUSTY WINDS WILL CONTINUE THROUGH MUCH OF
WED.

OVERALL...BTWN POTENTIAL OF HEAVY SNOW FOLLOWED BY VERY STRONG
WINDS/BLSN/DRSN...THOUGHT IT WOULD BE GOOD TO PUT FAR WRN CWA IN A
WINTER STORM WATCH FOR TUE AFTN THROUGH WED MORNING.
ELSEWHERE...MAIN PTYPE DURING HEAVIER PCPN WOULD LIKELY BE RAIN OR A
RAIN/SNOW MIX...SO NO WATCH WAS ISSUED. STORM SYSTEM WILL IMPACT ALL
AREA INTO WED WITH THE STRONG WINDS/FALLING TEMPS/LOW WIND CHILLS.
WILL ISSUE AN SPS FOR AREAS NOT COVERED IN A WATCH. WINDS BEGIN TO
DIMINISH LATER WED NIGHT AS THE LOW LIFTS INTO QUEBEC.

TROUGH THAT IS CARVED OUT IN THE WAKE OF STRONG MID WEEK SYSTEM
REMAINS IN PLACE THROUGH FRIDAY. GIVEN GOOD AGREMENT FM THE ECMWF
AND GFS AND ENSEMBLES (NAEFS AND GEFS) LOWERED TEMPS WED NIGHT
THROUGH THU NIGHT. ICE COVERAGE ON THE LAKE WILL HAVE DIRECT BEARING
ON HOW MUCH LK EFFECT OCCURS DURING THIS TIME. LIKELY THAT THE ICE
COVERAGE WILL CHANGE QUITE A BIT WITH THE STRONG WINDS DURING THE
MID WEEK SYSTEM. FOR NOW...WENT WITH HIGH CHANCE POPS IN NW FLOW
AREAS.

STILL A HINT OF CLIPPER LOW DROPPING INTO UPR LAKES FRI NIGHT INTO
SAT. MOISTURE IS AN ISSUE INTO UPR MICHIGAN THOUGH...SO JUST KEPT
POPS ALONG LK SUPERIOR WHERE ADDITIONAL MOISTURE FM THE LK COULD
HELP OUT THE SNOW CHANCES. LONGWAVE PATTERN GETS MORE COMPLICATED
INTO NEXT WEEKEND. EVENTUALLY...UPPER TROUGH OVR UPR LAKES DEPARTS
AS RIDGING INCREASES OVR WRN NORTH AMERICA. BY NEXT SUNDAY 00Z GFS
AND 00Z ECMWF ARE COMPLETELY AT ODDS WITH GFS MUCH MORE AGGRESSIVE
IN BRINGING RIDGE EAST AND SETTING UP A TROUGH OVR THE WRN CONUS.
06Z GFS FLIPPED BACK TO A SOLUTION SIMILAR TO ECMWF. AT THIS
POINT...LEANED TOWARD THAT 00Z ECMWF IDEA IN SHOWING TROUGH OVR
GREAT LAKES GRADUALLY GIVING WAY TO MORE OF A ZONAL FLOW. PRIMARY
RESULT WOULD BE A MODERATING TREND IN TEMPS BY NEXT WEEKEND WITH
READINGS RISING BACK ABOVE NORMAL BY NEXT SUNDAY.

&&

.AVIATION (FOR THE 18Z TAF ISSUANCE)...

WILL LIKELY HAVE TO CONTEND WITH A LOWER STRATOCU DECK THRU AT LEAST
THIS EVENING AT KCMX/KSAW. UNDER PERSISTENT UPSLOPING E OR NE
FLOW...EXPECT OCCASIONAL MVFR CIGS INTO THIS EVENING AT KCMX AND
KSAW. WITH THE HIGH PRES RIDGE ARRIVING LATE THIS EVENING AND
OVERNIGHT...EXPECT MVFR CIGS TO SCATTER OUT...BEGINNING FIRST AT
KCMX.

&&

.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...

NOTE...DUE TO EXTENSIVE ICE COVER ON ALL OF LAKE SUPERIOR...WAVE
HEIGHT FORECASTS HAVE BEEN OMITTED FROM THE FORECAST. WHEN LARGE
ENOUGH OPEN AREAS IN THE ICE COVER DEVELOP...WAVE HEIGHT FORECASTS
WILL RESUME.

MAIN FEATURE OF INTEREST DURING THIS FCST PERIOD WILL BE LOW
PRESSURE TRACKING FROM THE SOUTHERN PLAINS TUE MORNING TO UPPER
MICHIGAN/LAKE SUPERIOR TUESDAY NIGHT AND TO JAMES BAY BY WEDNESDAY
EVENING. LOW WILL BEGIN TO RAPIDLY DEEPEN AS IT PASSES OVER AND TO
THE NE OF THE UPPER GREAT LAKES...AND WITH A SHOT OF ARCTIC AIR
WRAPPING AROUND THE INTENSIFYING LOW...THIS SYSTEM WILL LIKELY
PRODUCE HIGH END GALES OVER WRN LAKE SUPERIOR TUE NIGHT INTO WED AND
A PERIOD OF STORM FORCE WINDS LATE TUE NIGHT INTO WED OVER CENTRAL
AND ERN LAKE SUPERIOR. GIVEN FAIRLY HIGH CONFIDENCE IN MODELS WITH
TRACK OF STORM HAVE DECIDED TO ISSUE WATCHES ACROSS THE LAKE TUE
NIGHT INTO WED. WINDS WILL GRADUALLY DIMINISH FROM W TO E WED
AFTN/NIGHT.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
     AFTERNOON FOR MIZ001>003-009.

  WINTER WEATHER ADVISORY UNTIL 9 PM CDT THIS EVENING FOR MIZ012.

LAKE SUPERIOR...
  STORM WATCH FROM TUESDAY EVENING THROUGH LATE WEDNESDAY NIGHT
     FOR LSZ266-267.

  GALE WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR
     LSZ162-263.

  STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR
     LSZ264-265.

&&

SYNOPSIS...VOSS
SHORT TERM...VOSS
LONG TERM...JLA
AVIATION...VOSS
MARINE...VOSS
Hazardous weather outlook, Mar 8, 3:09 PM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
509 PM EDT SUN MAR 8 2009

MIZ001>003-009-091200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-GOGEBIC-
509 PM EDT SUN MAR 8 2009 /409 PM CDT SUN MAR 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A VERY WET HEAVY SNOW IS POSSIBLE TUESDAY AFTERNOON AND TUESDAY
NIGHT. VERY STRONG WINDS GUSTING ABOVE 40 MPH COULD PRODUCE
CONSIDERABLE BLOWING AND DRIFTING SNOW LATE TUESDAY NIGHT INTO
WEDNESDAY AS WELL AS WIND CHILLS BELOW ZERO. SEE THE
LATEST WINTER WEATHER STATEMENT FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ004>007-010-011-013-014-084-085-091200-
BARAGA-MARQUETTE-ALGER-LUCE-IRON-DICKINSON-DELTA-
SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
509 PM EDT SUN MAR 8 2009 /409 PM CDT SUN MAR 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A MIX OF RAIN AND SNOW WILL OCCUR TUESDAY AFTERNOON AND TUESDAY
NIGHT. THERE MAY EVEN BE SOME FREEZING RAIN OVER PORTIONS OF CENTRAL
UPPER MICHIGAN TUESDAY EVENING. ANY RAIN OR FREEZING RAIN WILL
THEN CHANGE TO SNOW LATE TUESDAY NIGHT AS COLDER AIR PUSHES INTO
THE REGION AND WEST WINDS GUST ABOVE 40 MPH. FALLING TEMPERATURES
COMBINED WITH THESE STRONG WINDS WILL RESULT IN WIND CHILLS
DROPPING WELL BELOW ZERO THROUGH THE DAY ON WEDNESDAY. SEE THE
LATEST SPECIAL WEATHER STATEMENT FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ012-091200-
MENOMINEE-
409 PM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

SNOW WILL FALL HEAVY AT TIMES INTO EARLY EVENING OVER THE
SOUTHERN HALF OF THE COUNTY...BEFORE DIMINISHING BY LATE EVENING.
TOTAL SNOWFALL ACCUMULATION WILL BE 1 TO 4 INCHES...GREATEST NEAR
THE CITY OF MENOMINEE. NORTHEAST WIND GUSTS UP TO 25 MPH COULD
ALSO CAUSE PATCHES OF BLOWING SNOW. SEE THE LATEST WINTER WEATHER
STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-263>267-091200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
509 PM EDT SUN MAR 8 2009 /409 PM CDT SUN MAR 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALE FORCE WINDS OF 40 TO 45 KNOTS ARE POSSIBLE OVER WESTERN LAKE
SUPERIOR TUESDAY AFTERNOON THROUGH WEDNESDAY. STORM FORCE WINDS TO
50 KNOTS ARE POSSIBLE OVER CENTRAL AND EASTERN LAKE SUPERIOR
TUESDAY NIGHT AND WEDNESDAY. SEE THE LATEST MARINE FORECAST FOR
MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

VOSS

In the hours before

Special weather statement, Mar 8, 3:10 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
510 PM EDT SUN MAR 8 2009

MIZ004>007-010>014-084-085-090815-
BARAGA-MARQUETTE-ALGER-LUCE-IRON-DICKINSON-MENOMINEE-DELTA-
SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
INCLUDING THE CITIES OF...LANSE...MARQUETTE...MUNISING...
NEWBERRY...IRON RIVER...IRON MOUNTAIN...MENOMINEE...ESCANABA...
GLADSTONE...MANISTIQUE...KENTON...SIDNAW...SENEY
510 PM EDT SUN MAR 8 2009 /410 PM CDT SUN MAR 8 2009/

...STRONG LOW PRESSURE SYSTEM TO AFFECT MUCH OF UPPER MICHIGAN
TUESDAY INTO WEDNESDAY...

A LOW PRESSURE SYSTEM FORMING OVER THE PLAINS ON TUESDAY WILL LIFT
ACROSS THE UPPER GREAT LAKES TUESDAY NIGHT INTO WEDNESDAY. AT THIS
TIME...THE HEAVIEST PRECIPITATION...MAINLY IN THE FORM OF SNOW...IS
EXPECTED OVER WESTERN UPPER MICHIGAN LATE TUESDAY AFTERNOON INTO
TUESDAY NIGHT. AS A RESULT...A WINTER STORM WATCH HAS BEEN POSTED FOR
THIS AREA. FOR AREAS FARTHER EAST...A MIX OF RAIN AND SNOW WILL
OCCUR. THERE MAY EVEN BE SOME FREEZING RAIN OVER CENTRAL UPPER
MICHIGAN TUESDAY EVENING. ANY RAIN OR FREEZING RAIN WILL THEN
CHANGE TO SNOW LATE TUESDAY NIGHT AS COLDER AIR PUSHES INTO THE
REGION AS WEST WINDS GUST ABOVE 40 MPH. FALLING TEMPERATURES
COMBINED WITH THESE STRONG WINDS WILL RESULT IN WIND CHILLS
DROPPING WELL BELOW ZERO THROUGH THE DAY ON WEDNESDAY.

JLA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Menominee

When
March 8, 3:30 PM CST to 8:00 PM CST
Where
Menominee forecast zone
Reported by
Trained Spotter
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Spotters in Menominee measured three inches of snow in less than five hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159085.